Email updates

Keep up to date with the latest news and content from BMC Medicine and BioMed Central.

Journal App

google play app store
Open Access Highly Accessed Research article

Long-term use of non-steroidal anti-inflammatory drugs and the risk of myocardial infarction in the general population

Luis A García Rodríguez* and Antonio González-Pérez

Author Affiliations

Centro Español de Investigación Farmacoepidemiológica (CEIFE), Madrid, Spain

For all author emails, please log on.

BMC Medicine 2005, 3:17  doi:10.1186/1741-7015-3-17

Published: 29 November 2005

Abstract

Background

Recent data indicate that chronic use of coxibs leads to an increased occurrence of thrombotic cardiovascular events. This raises the question as to whether traditional non-steroidal anti-inflammatory drugs (tNSAIDs) might also produce similar hazards. Our aim has been to evaluate the association between the chronic use of tNSAIDs and the risk of myocardial infarction (MI) in patients.

Methods

We performed a nested case-control analysis with 4,975 cases of acute MI and 20,000 controls, frequency matched to cases by age, sex, and calendar year.

Results

Overall, current use of tNSAID was not associated with an increased risk of MI (RR:1.07;95%CI: 0.95–1.21). However, we found that the relative risk (RR) of MI for durations of tNSAID treatment of >1 year was 1.21 (95% CI, 1.00–1.48). The corresponding RR was 1.34 (95% CI, 1.06–1.70) for non-fatal MI. The effect was independent from dose. The small risk associated with long-term use of tNSAIDs was observed among patients not taking low-dose aspirin (RR: 1.29; 95% CI, 1.01–1.65). The effect of long-term use for individual tNSAIDs ranged from a RR of 0.87 (95% CI, 0.47–1.62) with naproxen to 1.38 (95% CI, 1.00–1.90) with diclofenac.

Conclusion

This study adds support to the hypothesis that chronic treatment with some tNSAIDs is associated with a small increased risk of non-fatal MI. Our data are consistent with a substantial variability in cardiovascular risks between individual tNSAIDs.